South Dakota, 2021

Damaging Wind in South Dakota, July 17, 2021

July 17, 2021 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm tracked southeast from Montana across northwestern Harding County before weakening over central Harding County. The storm produced wind gusts to 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm tracked southeast from Montana across northwestern Harding County before weakening over central Harding County. The storm produced wind gusts to 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 17, 3:54 PM MST, 2 hours 56 minutes earlier.

Area forecast discussion, Jul 17, 3:54 PM MST, 2 hours 56 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
454 PM MDT Sat Jul 17 2021

.DISCUSSION...(This Evening Through Saturday)
Issued at 1241 PM MDT Sat Jul 17 2021

The latest water vapor satellite and associated RAP
500-mb analysis showed an upper high over NM with anticyclonic flow
extending northward across the CWA. Very weak and subtle short-wave
troughs were embedded in the flow across the Rockies, but Q-vectors
and negative CVA indicated weak subsidence for the CWA. The latest
MLCAPE was 250-1250 J/kg from west to east across the CWA, but MLCIN
also was -100 to -250 J/kg for much of the CWA. Given the minimal
upper forcing and capping, expect thunderstorm coverage/development
to be hindered this afternoon/evening. CAMs have agreement on weak
storms firing over the BLKHLS by 21z, with additional storms near a
psuedo dryline/surface trough over northeastern WY after 21z --
eventually moving over southwestern SD. This is supported by a very
subtle short-wave trough moving through central WY ATTM. The 0-6km
bulk shear will be favorable for a few supercells given modest
midlevel northwest flow atop low-level southeast flow, with
southerly RM motions and east-northeasterly LM motions. A low-level
jet of 25-30kt and the weak upper wave may help sustain storms over
southwestern SD into mid-evening. CAMs also suggest a few storms
over northwestern SD late this afternoon and especially into the
evening, but confidence in this is somewhat lower.

The overall upper pattern will not change appreciably for the
upcoming 5-7 days as high pressure remains over the central/southern
Rockies and anticyclonic flow mostly dominates over our CWA. Decent l
apse rates and MLCAPE still will be present on Sunday, but again
with very weak forcing (likely subsidence) and notable capping.
However, will add small chances for storms over the BLKHLS where
heating and upslope flow may favor some convective development, and
also will keep PoPs for south-central SD where richer moisture,
higher MLCAPE, and weak surface convergence may favor a few storms.

Midlevel lapse rates decrease for Monday and Tuesday with minimal
chances for storms, except for possibly northeastern WY on Tuesday
where lapse rates are steeper and PWAT values reach 150-200 percent
of average. Tracking upper waves beyond 1-2 days will be difficult
in this weak flow pattern, but cannot rule out storms completely,
especially toward the end of next week when the ridge may break down
a little. Otherwise, the low-level thermal ridge will remain mostly
just to the west of the CWA, and considerable smoky haze at times
will persist. Thus, although temperatures will be above-average, it
may be difficult to reach the 100s.

Finally, although RHs will be low at times, winds will be light
overall, and the intersection of low RH and high winds greater
than 25 mph appears unlikely at this time.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Sunday Evening)
Issued At 452 PM MDT Sat Jul 17 2021

Scattered TSRA over the Black Hills will shift into southwest SD
early this evening then dissipate. Areas may experience localized
MVFR conditions in storms as well as potential for strong erratic
winds and hail. Outside of any thunderstorms, VFR conditions are
expected through the period.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Bunkers
AVIATION...Johnson
Hazardous weather outlook, Jul 17, 4:40 AM MST, 14 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
540 AM MDT Sat Jul 17 2021

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ057-071-
181145-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Wyoming Black Hills-Northeastern Crook-
540 AM MDT Sat Jul 17 2021 /640 AM CDT Sat Jul 17 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are possible this afternoon
and evening. Some storms may become severe with damaging winds
and hail the primary hazards.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

WYZ054>056-058-181145-
Northern Campbell-Southern Campbell-Western Crook-Weston-
540 AM MDT Sat Jul 17 2021

This Hazardous Weather Outlook is for portions of northeast
Wyoming.

.DAY ONE...Today and Tonight

Isolated showers and thunderstorms are possible this afternoon and
evening, but storms are not expected to become severe.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Jul 17, 4:52 PM MST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
552 PM MDT SAT JUL 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     HAIL             8 E DEWEY               43.53N 103.87W
07/17/2021  E1.75 INCH       CUSTER             SD   PUBLIC

&&

NWS
Local storm report, Jul 17, 5:13 PM MST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
613 PM MDT SAT JUL 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             10 N EDGEMONT           43.44N 103.83W
07/17/2021  E2.00 INCH       FALL RIVER         SD   PUBLIC

&&

NWS
Local storm report, Jul 17, 6:12 PM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
712 PM MDT SAT JUL 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             9 SSE EDGEMONT          43.18N 103.76W
07/17/2021  E1.50 INCH       FALL RIVER         SD   PUBLIC

            HAIL CAME WITH 50-60 MPH WINDS AND VERY HEAVY RAIN.
            INDIVIDUAL REPORTED THAT FRONT YARD IS NOW FLOODED.

&&

NWS
Local storm report, Jul 17, 6:15 PM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
715 PM MDT SAT JUL 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             9 W ARGYLE              43.54N 103.83W
07/17/2021  E2.25 INCH       CUSTER             SD   STORM CHASER

            WINDSHIELD BROKEN IN CAR.

&&

BUNKERS
Local storm report, Jul 17, 6:34 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
734 PM MDT SAT JUL 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND GST     7 S HOT SPRINGS         43.33N 103.48W
07/17/2021  M65 MPH          FALL RIVER         SD   MESONET

&&

JJ
Local storm report, Jul 17, 6:49 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
749 PM MDT SAT JUL 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND GST     4 NNE ANGOSTURA RES     43.37N 103.39W
07/17/2021  M51 MPH          FALL RIVER         SD   AWOS

&&

JJ

The radar

The Rapid City radar (KUDX), 218 km away, was scanning. The volume nearest the first event began at 01:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harding

When
July 17, 6:50 PM MST
Where
Harding County, 13.86 mi WNW of Ladner
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.900, -104.000

The spotter estimated wind gusts at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 969328.